Alert archive / Montana / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 9, NWS Missoula, MT

August 15, 2014Deer Lodge County, Powell County, Silver Bow County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Aug 15, 2014, 12:08 PM MDT for Deer Lodge County, Powell County, Silver Bow County, Montana. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2014, 12:08 PM MDT (18:08 UTC)
Expired
Aug 15, 2014, 12:30 PM MDT
In force
22 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

Counties Deer Lodge County, MT, Powell County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 140 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 6.1 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2014-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 235 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2014-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
235 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
867 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

744 
WUUS55 KMSO 151808
SVRMSO
MTC023-077-093-151845-
/O.NEW.KMSO.SV.W.0009.140815T1808Z-140815T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
1208 PM MDT FRI AUG 15 2014

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DEER LODGE COUNTY IN WEST CENTRAL MONTANA...
  NORTHERN SILVER BOW COUNTY IN WEST CENTRAL MONTANA...
  SOUTHEASTERN POWELL COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 1245 PM MDT.

* AT 1206 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR GREGSON HOT
  SPRINGS...OR ABOUT 6 MILES EAST OF ANACONDA...AND WAS MOVING
  NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...ANACONDA...CRACKERVILLE...GALEN...
  GREGSON HOT SPRINGS...OPPORTUNITY...WARM SPRINGS AND RACETRACK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
WELL PROTECTED AREA.

&&

LAT...LON 4599 11282 4612 11300 4637 11265 4630 11256
      4625 11255 4624 11258 4619 11257 4619 11251
      4616 11251
TIME...MOT...LOC 1809Z 227DEG 17KT 4611 11281

$$
1 follow-up statement
930 
WWUS55 KMSO 151830
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1230 PM MDT FRI AUG 15 2014

MTC023-077-093-151841-
/O.CAN.KMSO.SV.W.0009.000000T0000Z-140815T1845Z/
DEER LODGE MT-SILVER BOW MT-POWELL MT-
1230 PM MDT FRI AUG 15 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POWELL...NORTHERN
SILVER BOW AND NORTHEASTERN DEER LODGE COUNTIES IS CANCELLED...

LAT...LON 4599 11282 4612 11300 4637 11265 4630 11256
      4625 11255 4624 11258 4619 11257 4619 11251
      4616 11251
TIME...MOT...LOC 1831Z 227DEG 17KT 4618 11270

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 10:55 AM MDT, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 15, 10:55 AM MDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
1055 AM MDT Fri Aug 15 2014

.UPDATE...Issued a flash flood watch for Flathead County,
primarily for the Going-To-The-Sun-Road in Glacier National Park.

&&

.DISCUSSION...A line of showers with embedded thunderstorms is
moving through west central Montana this morning and will move
into northwest Montana through this afternoon. The primary threat
with thunderstorms will be very heavy rain, though small hail is
also possible in the stronger storms. Because atmospheric moisture
amounts remain well above normal, have issued a flash flood watch
for Flathead County. The main threat area will be the Going-To-
The-Sun-Road in Glacier National Park, although other roads in
Flathead Co could experience some small slides and debris on the
roadways under the heavier storms. Other areas besides Flathead
County will also have the potential for heavy rain producing
thunderstorms, and thus the threat will continue to be evaluated
through the afternoon.

&&

.AVIATION...Morning low clouds and fog in the vicinity of KGPI,
KSMN and KMSO will gradually dissipate by mid morning. Additional
afternoon showers and thunderstorms will be developing across the
Northern Rockies, affecting all airfields starting between 18z and
21z and continuing through this evening. The potential for gusty
winds and hail is minimal however there is a high threat for very
heavy rainfall which may produce brief, but sudden reductions in
both visibility as well as cloud heights. Conditions will improve
overnight with the potential for fog/stratus again returning to
most all airfields by Saturday morning.

&&

.PREV DISCUSSION... /ISSUED 420 AM MDT Fri Aug 15 2014/

..Heavy rain threat continues for one more day...

DISCUSSION...The last area of overnight convection can
be seen moving through Glacier National Park as of 4am. These
storms along with others across the Northern Rockies last night
have produced some rather robust amounts of precipitation and in
turn also resulted in saturated conditions at the surface. The
combination of this moisture and overnight clearing have lead to
the development of fog with the possibility of dramatic visibility
reductions in those places which received the heaviest rainfall.
The fog and low clouds will gradually dissipate by mid morning.

The weather pattern is starting to sound like a broken record given
that the parent upper level low pressure system responsible for
initiating all of our convection has moved very little over the
past few days. However that will change today with all models
forecasting the low to gradually drift NE towards NE Washington &
the Idaho Panhandle late this afternoon and along the Canadian
border with NW Montana by early Saturday morning. This path will
once again open the door for widespread afternoon showers and
thunderstorms across much of Northern Rockies with the key threat
being very heavy rainfall due to the continued presence of well
above normal atmospheric moisture levels. There continues to be a
slight chance for a few strong storms that may contain small hail.
But these will be few and far between due to limited instability
from cooler afternoon temperatures. Overnight convection will be
limited to mainly NW Montana and far less impressive than the
past few days. This area will also be the focus for additional
organized showers and thunderstorms Saturday. Whereas points
farther to the south see only scattered convection and breezy
afternoon winds. The upper low should be well into central Canada
by Sunday leaving northwest flow behind across Montana and the
slight chance for some afternoon showers and thunderstorms. But
overall things will begin to dry and become seasonably warm.

Monday & Tuesday: High temperatures will be 7 to 10 degrees above
normal while the chance for precipitation will be slightly below
normal. Gusty winds are still anticipated for Tuesday.

Wednesday onwards: Confidence continues to grow for a pattern
change with an increasing chance for precipitation into next
weekend. Also temperatures will be near normal on Wednesday and
then fall to as much as 8 to 12 degrees below normal by the end of
the week.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Follow us on Facebook and Twitter!
https://www.facebook.com/NWSMissoula
https://www.twitter.com/NWSMissoula

In the hours before

Local storm report, Aug 15, 8:32 AM MDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
832 AM MDT FRI AUG 15 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             5 E GREER               46.39N 116.07W
08/14/2014  E1.25 INCH       CLEARWATER         ID   LAW ENFORCEMENT

            HAIL WAS MOSTLY 1" BUT A FEW WERE UP TO
            HALF-DOLLAR SIZE. IT ACCUMULATED UP TO 12"
            IN PLACES AND DECIMATED A BARLEY CROP. ALSO
            HOLES WERE OBSERVED IN FIBERGLASS BUILDING.
            HAIL DURATION 20 MINUTES.

&&

NWS MISSOULA MT
IRIS SYSTEM
Local storm report, Aug 15, 8:34 AM MDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
834 AM MDT FRI AUG 15 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     5 E GREER               46.39N 116.06W
08/14/2014                   CLEARWATER         ID   LAW ENFORCEMENT

            CLEARWATER COUNTY DEPUTY REPORTED A POSSIBLE
            "MICROBURST" AND WINDS IN EXCESS OF 60 MPH.
            A YELLOW PINE TREE SMASHED A SHED. ANOTHER
            YELLOW PINE WAS UPROOTED AND SEVERAL OTHERS
            WERE TWISTED OFF ABOUT 20 TO 30 FEET UP.
            TIME IS IN PDT. TSTM WND DMG DURATION 20
            MINUTES.

&&

NWS MISSOULA MT
IRIS SYSTEM
Special weather statement, Aug 15, 8:58 AM MDT, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
858 AM MDT FRI AUG 15 2014

MTZ003-004-151545-
FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-
858 AM MDT FRI AUG 15 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANDERS...WESTERN
MISSOULA AND EASTERN MINERAL COUNTIES UNTIL 945 AM MDT...

AT 854 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF TARKIO...OR 20 MILES
SOUTHEAST OF SUPERIOR...MOVING NORTH AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS POSSIBLE WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...TARKIO...ALBERTON...
CYR...QUARTZ...NINEMILE...HUSON AND STARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4734 11471 4729 11422 4684 11440 4683 11481
TIME...MOT...LOC 1456Z 197DEG 20KT 4698 11461

KINO
Special weather statement, Aug 15, 11:55 AM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1155 AM MDT FRI AUG 15 2014

MTZ007-151830-
BUTTE/BLACKFOOT REGION-
1155 AM MDT FRI AUG 15 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POWELL AND
NORTHEASTERN DEER LODGE COUNTIES UNTIL 1230 PM MDT...

AT 1148 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES NORTHWEST OF GALEN...OR 9 MILES
SOUTHWEST OF DEER LODGE...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DEER LODGE AND
ELLISTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4643 11231 4621 11284 4636 11299 4667 11241
      4666 11235 4659 11229 4645 11229
TIME...MOT...LOC 1756Z 236DEG 25KT 4634 11280
Special weather statement, Aug 15, 12:00 PM MDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1200 PM MDT FRI AUG 15 2014

MTZ007-151845-
BUTTE/BLACKFOOT REGION-
1200 PM MDT FRI AUG 15 2014

...SIGNIFICANT WEATHER ADVISORY FOR SILVER BOW AND EASTERN DEER LODGE
COUNTIES UNTIL 1245 PM MDT...

AT 1154 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GREGSON HOT SPRINGS
TO 14 MILES WEST OF DIVIDE...AND MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...BUTTE...DIVIDE...
SILVER BOW...WALKERVILLE...DEWEY...RAMSAY...NISSLER AND NEWCOMB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4572 11257 4568 11274 4575 11278 4580 11300
      4582 11304 4614 11292 4623 11258 4618 11256
      4619 11251 4613 11251 4610 11248
TIME...MOT...LOC 1800Z 220DEG 21KT 4612 11274 4573 11300

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 6:00 PM MDTFlash Flood WarningMSOMineral2 hr
Aug 14, 6:10 PM MDTFlash Flood WarningMSOMissoula3 hr
Aug 14, 6:20 PM MDTSpecial Weather StatementMSOMissoula40 min
Aug 14, 6:35 PM MDTSpecial Weather StatementMSOMissoula55 min
Aug 14, 6:46 PM MDTSpecial Weather StatementMSOSanders59 min
Aug 14, 8:29 PM MDTSpecial Weather StatementMSOSanders61 min
Aug 14, 9:15 PM MDTSpecial Weather StatementMSOSanders60 min
Aug 15, 8:58 AM MDTSpecial Weather StatementMSOMineral47 min
Aug 15, 10:16 AM MDTFlash Flood WatchMSOFlathead11 hr
Aug 15, 11:55 AM MDTSpecial Weather StatementMSOPowell35 min
Aug 15, 12:00 PM MDTSpecial Weather StatementMSOSilver Bow45 min
Aug 15, 12:05 PM MDTSevere Thunderstorm WarningMSODeer Lodge, Powell25 min
Aug 15, 12:32 PM MDTSpecial Weather StatementMSOSilver Bow28 min
Aug 15, 12:43 PM MDTAreal Flood AdvisoryMSOSilver Bow2 hr
Aug 15, 1:01 PM MDTSpecial Weather StatementMSOLincoln44 min
Aug 15, 1:05 PM MDTAreal Flood AdvisoryMSODeer Lodge, Powell, Silver Bow115 min
Aug 15, 4:45 PM MDTAreal Flood AdvisoryMSOMissoula60 min
Aug 15, 5:36 PM MDTSpecial Weather StatementMSOPowell54 min
Aug 15, 5:42 PM MDTSpecial Weather StatementMSOLincoln63 min

Nearby

Severe Thunderstorm Warnings in Montana, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.